Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Existence, uniqueness and the strong Markov property of solutions to Kimura diffusions with singular drift

Author: Camelia A. Pop
Journal: Trans. Amer. Math. Soc. 369 (2017), 5543-5579
MSC (2010): Primary 60J60; Secondary 35J70
Published electronically: March 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by applications to proving regularity of solutions to degenerate parabolic equations arising in population genetics, we study existence, uniqueness, and the strong Markov property of weak solutions to a class of degenerate stochastic differential equations. The stochastic differential equations considered in our article admit solutions supported in the set $ [0,\infty )^n\times \mathbb{R}^m$, and they are degenerate in the sense that the diffusion matrix is not strictly elliptic, as the smallest eigenvalue converges to zero at a rate proportional to the distance to the boundary of the domain, and the drift coefficients are allowed to have power-type singularities in a neighborhood of the boundary of the domain. Under suitable regularity assumptions on the coefficients, we establish existence of solutions that satisfy the strong Markov property, and uniqueness in law in the class of Markov processes.

References [Enhancements On Off] (What's this?)

  • [1] M. Aizenman and B. Simon, Brownian motion and Harnack inequality for Schrödinger operators, Comm. Pure Appl. Math. 35 (1982), no. 2, 209-273. MR 644024,
  • [2] S. R. Athreya, M. T. Barlow, R. F. Bass, and E. A. Perkins, Degenerate stochastic differential equations and super-Markov chains, Probab. Theory Related Fields 123 (2002), no. 4, 484-520. MR 1921011,
  • [3] Richard F. Bass, Diffusions and elliptic operators, Probability and its Applications (New York), Springer-Verlag, New York, 1998. MR 1483890
  • [4] Richard F. Bass and Edwin A. Perkins, Degenerate stochastic differential equations with Hölder continuous coefficients and super-Markov chains, Trans. Amer. Math. Soc. 355 (2003), no. 1, 373-405 (electronic). MR 1928092,
  • [5] Anne-Marie Berthier and Bernard Gaveau, Critère de convergence des fonctionnelles de Kac et application en mécanique quantique et en géométrie, J. Funct. Anal. 29 (1978), no. 3, 416-424 (French). MR 512253,
  • [6] Sandra Cerrai and Philippe Clément, On a class of degenerate elliptic operators arising from Fleming-Viot processes, J. Evol. Equ. 1 (2001), no. 3, 243-276. Dedicated to Ralph S. Phillips. MR 1861222,
  • [7] Sandra Cerrai and Philippe Clément, Schauder estimates for a class of second order elliptic operators on a cube, Bull. Sci. Math. 127 (2003), no. 8, 669-688. MR 2014753,
  • [8] Sandra Cerrai and Philippe Clément, Well-posedness of the martingale problem for some degenerate diffusion processes occurring in dynamics of populations, Bull. Sci. Math. 128 (2004), no. 5, 355-389. MR 2066345,
  • [9] Sandra Cerrai and Philippe Clément, Schauder estimates for a degenerate second order elliptic operator on a cube, J. Differential Equations 242 (2007), no. 2, 287-321. MR 2363317,
  • [10] C. L. Epstein and R. Mazzeo, $ {C}^ 0$-estimates for diagonal degenerate diffusion operators arising in population biology, pp. 19, preprint.
  • [11] Charles L. Epstein and Rafe Mazzeo, Harnack inequalities and heat kernel estimates for degenerate diffusion operators arising in population biology, Appl. Math. Res. Express. AMRX 2 (2016), 217-280. MR 3551776,
  • [12] Charles L. Epstein and Rafe Mazzeo, Wright-Fisher diffusion in one dimension, SIAM J. Math. Anal. 42 (2010), no. 2, 568-608. MR 2607922,
  • [13] Charles L. Epstein and Rafe Mazzeo, Degenerate diffusion operators arising in population biology, Annals of Mathematics Studies, vol. 185, Princeton University Press, Princeton, NJ, 2013. MR 3202406
  • [14] C. L. Epstein and C. A. Pop, Harnack inequalities for degenerate diffusions, pp. 57, submitted, arXiv:1406.4759.
  • [15] C. L. Epstein and C. A. Pop, Transition probabilities for degenerate diffusions arising in population genetics, pp. 49, arXiv:1608.02119.
  • [16] S. N. Ethier, Limit theorems for absorption times of genetic models, Ann. Probab. 7 (1979), no. 4, 622-638. MR 537210
  • [17] S. N. Ethier, An error estimate for the diffusion approximation in population genetics, Ph.D. thesis, Wisconsin Univ., 1985.
  • [18] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1986. Characterization and convergence. MR 838085
  • [19] Paul M. N. Feehan and Camelia A. Pop, On the martingale problem for degenerate-parabolic partial differential operators with unbounded coefficients and a mimicking theorem for Itô processes, Trans. Amer. Math. Soc. 367 (2015), no. 11, 7565-7593. MR 3391893,
  • [20] William Feller, Diffusion processes in genetics, Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, 1950, University of California Press, Berkeley and Los Angeles, 1951, pp. 227-246. MR 0046022
  • [21] R. A. Fisher, On the dominance ratio, Proc. Roy. Soc. Edin. 42 (1922), 321-431.
  • [22] R. A. Fisher, The distributions of gene ratios of rare mutations, Proc. Roy. Soc. Edin. 50 (1930), 205-220.
  • [23] Ioannis Karatzas and Steven E. Shreve, Brownian motion and stochastic calculus, 2nd ed., Graduate Texts in Mathematics, vol. 113, Springer-Verlag, New York, 1991. MR 1121940
  • [24] S. Karlin and Taylor, A second course on stochastic processes, Academic, New York, 1981.
  • [25] R. Z. Has'minskiĭ, On positive solutions of the equation $ {\mathcal {U}}+Vu=0$, Theor. Probability Appl. 4 (1959), 309-318. MR 0123373
  • [26] Motoo Kimura, Some problems of stochastic processes in genetics, Ann. Math. Statist. 28 (1957), 882-901. MR 0094267
  • [27] Motoo Kimura, Diffusion models in population genetics, J. Appl. Probability 1 (1964), 177-232. MR 0172727
  • [28] N. V. Krylov, Lectures on elliptic and parabolic equations in Hölder spaces, Graduate Studies in Mathematics, vol. 12, American Mathematical Society, Providence, RI, 1996. MR 1406091
  • [29] Camelia A. Pop, $ C^0$-estimates and smoothness of solutions to the parabolic equation defined by Kimura operators, J. Funct. Anal. 272 (2017), no. 1, 47-82. MR 3567501,
  • [30] N. I. Portenko, Diffusion processes with an unbounded drift coefficient, Teor. Verojatnost. i Primenen. 20 (1975), 29-39 (Russian, with English summary). MR 0375483
  • [31] Philip E. Protter, Stochastic integration and differential equations, Stochastic Modelling and Applied Probability, vol. 21, Springer-Verlag, Berlin, 2005. Second edition. Version 2.1; Corrected third printing. MR 2273672
  • [32] Ken-iti Sato, Diffusion processes and a class of Markov chains related to population genetics, Osaka J. Math. 13 (1976), no. 3, 631-659. MR 0445627
  • [33] Ken-iti Sato, Diffusion operators in population genetics and convergence of Markov chains, Measure theory applications to stochastic analysis (Proc. Conf., Res. Inst. Math., Oberwolfach, 1977) Lecture Notes in Math., vol. 695, Springer, Berlin, 1978, pp. 127-137. MR 527079
  • [34] Norio Shimakura, Formulas for diffusion approximations of some gene frequency models, J. Math. Kyoto Univ. 21 (1981), no. 1, 19-45. MR 606311
  • [35] Daniel W. Stroock and S. R. Srinivasa Varadhan, Multidimensional diffusion processes, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 233, Springer-Verlag, Berlin-New York, 1979. MR 532498
  • [36] S. Wright, Evolution in Mendelian populations, Genetics 16 (1931), 97-159.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60J60, 35J70

Retrieve articles in all journals with MSC (2010): 60J60, 35J70

Additional Information

Camelia A. Pop
Affiliation: School of Mathematics, University of Minnesota, 127 Vincent Hall, 206 Church Street SE, Minneapolis, Minnesota 55455

Keywords: Kimura diffusions, singular drift coefficient, degenerate diffusions, degenerate elliptic operators, strong Markov property, anisotropic H\"older spaces
Received by editor(s): July 20, 2014
Received by editor(s) in revised form: August 17, 2015, and September 2, 2015
Published electronically: March 1, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society